1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and Vitamin B12

Discussion in 'Metformin/Biguanides' started by MadMat, Feb 26, 2012.

  1. MadMat

    MadMat · Well-Known Member

    Messages:
    92
    Likes Received:
    0
    Trophy Points:
    26
    Hi All,

    Newly diagnosed, so don't have much experience with managing my meds yet!

    I have read in the leaflet that comes with my metformin that a side effect can be to reduce your Vitamin B12 levels,
    As I also suffer from pernicious anaemia, managed by regular B12 shots, should I be asking to be on a different treatment ?

    Mat
     
  2. Sid Bonkers

    Sid Bonkers Type 2 · Well-Known Member

    Messages:
    3,978
    Likes Received:
    1,113
    Trophy Points:
    178
    I think thats a question best answered by your doctor Mat, but the fact that you are having B12 shots may mean you will be OK and don't forget side effects are not guaranteed :thumbup:
     
  3. Geocacher

    Geocacher · Well-Known Member

    Messages:
    165
    Likes Received:
    14
    Trophy Points:
    38
    Based on having recently experienced B12 deficiency caused by Metformin, and what I found in my own research for a solution, taking metformin shouldn't be a problem for you. You are already receiving your B12 in a way that bypasses the mechanism that is disrupted by metformin.

    Talk to your GP about it, it may be that you could ask for additional B12 blood tests just for peace of mind.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook